Alert archive / Hawaii / Wind Advisories in 2009

Wind Advisory 16, NWS Honolulu, HI

March 13, 2009Hawaii County, Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Mar 13, 2009, 3:34 PM HST for Hawaii County, Kalawao County, Hawaii. It was in force for 4 days.

The area

The counties it named.

The facts

Issued
Mar 13, 2009, 3:34 PM HST (01:34 UTC)
Expired
Mar 17, 2009, 6:41 AM HST
In force
4 days
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Kalawao County, HI

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2009-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2009-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
826 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWHW70 PHFO 140134
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
334 PM HST FRI MAR 13 2009

...STRONG WINDS OVER THE BIG ISLAND SUMMITS...

.A LOW NORTH OF THE STATE IS PRODUCING STRONG AND GUSTY WINDS OVER
THE BIG ISLAND SUMMITS. AS THE LOW SLOWLY MOVES WESTWARD...AWAY
FROM THE STATE...THE WINDS WILL DIMINISH LATE SATURDAY NIGHT INTO
SUNDAY MORNING.

HIZ028-141445-
/O.CAN.PHFO.HW.W.0002.000000T0000Z-090315T1600Z/
/O.NEW.PHFO.WI.Y.0016.090314T0134Z-090315T1600Z/
BIG ISLAND SUMMITS-
334 PM HST FRI MAR 13 2009

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST SUNDAY...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST SUNDAY. THE HIGH
WIND WARNING HAS BEEN CANCELLED. 

WINDS HAVE DROPPED BELOW THE WARNING LEVEL. THEREFORE THE WARNING
HAS BEEN REPLACED WITH A HIGH WIND ADVISORY.

SOUTHWEST WINDS OF 30 TO 40 MPH WITH HIGHER GUSTS CAN BE EXPECTED
THROUGH AT LEAST 6 AM SUNDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

DEJESUS
11 follow-up statements
000 
WWHW70 PHFO 141324
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
324 AM HST SAT MAR 14 2009

HIZ028-150230-
/O.CON.PHFO.WI.Y.0016.000000T0000Z-090315T1600Z/
BIG ISLAND SUMMITS-
324 AM HST SAT MAR 14 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SUNDAY...

WEST TO SOUTHWEST WINDS OF 30 TO 40 MPH WITH HIGHER GUSTS WILL 
CONTINUE AT LEAST THROUGH EARLY SUNDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH OR MORE ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HUI
000 
WWHW70 PHFO 142214
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1214 PM HST SAT MAR 14 2009

HIZ022-151115-
/O.EXA.PHFO.WI.Y.0016.000000T0000Z-090315T1600Z/
HALEAKALA SUMMIT-
1214 PM HST SAT MAR 14 2009

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST SUNDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST SUNDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH OR MORE ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HIZ028-151115-
/O.CON.PHFO.WI.Y.0016.000000T0000Z-090315T1600Z/
BIG ISLAND SUMMITS-
1214 PM HST SAT MAR 14 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SUNDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SUNDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH OR MORE ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

DEJESUS
000 
WWHW70 PHFO 150134
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
334 PM HST SAT MAR 14 2009

HIZ022-028-151445-
/O.EXT.PHFO.WI.Y.0016.000000T0000Z-090316T0400Z/
HALEAKALA SUMMIT-BIG ISLAND SUMMITS-
334 PM HST SAT MAR 14 2009

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST SUNDAY...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 PM HST SUNDAY. 

WINDS ACROSS THE SUMMITS OF THE BIG ISLAND AND HALEAKALA ARE
EXPECTED TO REMAIN AT OR ABOVE 30 MPH WITH HIGHER GUSTS THROUGH AT
LEAST SUNDAY EVENING.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH OR MORE ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

DEJESUS
000 
WWHW70 PHFO 151324
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
324 AM HST SUN MAR 15 2009

HIZ022-028-160230-
/O.CON.PHFO.WI.Y.0016.000000T0000Z-090316T0400Z/
HALEAKALA SUMMIT-BIG ISLAND SUMMITS-
324 AM HST SUN MAR 15 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

WINDS ACROSS THE SUMMITS OF THE BIG ISLAND AND HALEAKALA ON MAUI 
ARE EXPECTED TO REMAIN AT OR ABOVE 30 MPH WITH HIGHER GUSTS
THROUGH AT LEAST THIS EVENING.

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH OR MORE ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
000 
WWHW70 PHFO 152011
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1011 AM HST SUN MAR 15 2009

HIZ028-160400-
/O.UPG.PHFO.WI.Y.0016.000000T0000Z-090316T0400Z/
/O.NEW.PHFO.HW.W.0003.090315T2011Z-090316T2000Z/
BIG ISLAND SUMMITS-
1011 AM HST SUN MAR 15 2009

...HIGH WIND WARNING IN EFFECT UNTIL 10 AM HST MONDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 10 AM HST MONDAY. THE WIND
ADVISORY IS NO LONGER IN EFFECT. 

WINDS OVER THE SUMMITS OF MAUNA KEA AND MAUNA LOA HAVE RISEN ABOVE
50 MPH...AND ARE EXPECTED TO REMAIN IN THE 40 TO 60 MPH RANGE INTO
MONDAY MORNING. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...
A HIGH WIND WARNING MEANS THAT WINDS AROUND THE SUMMIT AREAS ARE
SUSTAINED IN EXCESS OF 45 MPH OR FREQUENT GUSTS ABOVE 60 MPH ARE
OCCURRING. TAKE NECESSARY PRECAUTIONS TO PROTECT PROPERTY. TRAVEL
TO THE SUMMIT AREAS SHOULD BE DELAYED UNTIL WINDS SUBSIDE. A HIGH
WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR
OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58
MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

HIZ022-160400-
/O.EXT.PHFO.WI.Y.0016.000000T0000Z-090316T2000Z/
HALEAKALA SUMMIT-
1011 AM HST SUN MAR 15 2009

...WIND ADVISORY NOW IN EFFECT UNTIL 10 AM HST MONDAY...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 10 AM HST MONDAY. 

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH OR MORE ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

CRAIG
000 
WWHW70 PHFO 160132
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
332 PM HST SUN MAR 15 2009

HIZ028-161445-
/O.CON.PHFO.HW.W.0003.000000T0000Z-090316T2000Z/
BIG ISLAND SUMMITS-
332 PM HST SUN MAR 15 2009

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 AM HST MONDAY...

SOUTHWEST WINDS OVER THE SUMMITS OF MAUNA KEA AND MAUNA LOA ARE
EXPECTED TO BE 40 TO 60 MPH INTO MONDAY MORNING. WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TRAVEL TO THE SUMMIT AREAS SHOULD BE DELAYED UNTIL WINDS SUBSIDE.

&&

$$

HIZ022-161445-
/O.CON.PHFO.WI.Y.0016.000000T0000Z-090316T2000Z/
HALEAKALA SUMMIT-
332 PM HST SUN MAR 15 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM HST MONDAY...

WINDS ARE EXPECTED TO BE 30 TO 40 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$


CRAIG
000 
WWHW70 PHFO 161335
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
335 AM HST MON MAR 16 2009

HIZ028-162000-
/O.CON.PHFO.HW.W.0003.000000T0000Z-090316T2000Z/
BIG ISLAND SUMMITS-
335 AM HST MON MAR 16 2009

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 AM HST THIS
MORNING...

SOUTHWEST WINDS OVER THE SUMMITS OF MAUNA KEA AND MAUNA LOA ARE
EXPECTED TO BE 40 TO 60 MPH THIS MORNING. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TRAVEL TO THE SUMMIT AREAS SHOULD BE DELAYED UNTIL WINDS SUBSIDE.

&&

$$

HIZ022-162000-
/O.CON.PHFO.WI.Y.0016.000000T0000Z-090316T2000Z/
HALEAKALA SUMMIT-
335 AM HST MON MAR 16 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM HST THIS MORNING...

WINDS ARE EXPECTED TO BE 30 TO 40 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
POWELL
000 
WWHW70 PHFO 161803
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
803 AM HST MON MAR 16 2009

HIZ028-170715-
/O.EXT.PHFO.HW.W.0003.000000T0000Z-090317T1600Z/
BIG ISLAND SUMMITS-
803 AM HST MON MAR 16 2009

...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 AM HST TUESDAY...

THE HIGH WIND WARNING IS NOW IN EFFECT UNTIL 6 AM HST TUESDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TRAVEL TO THE SUMMIT AREAS SHOULD BE DELAYED UNTIL WINDS SUBSIDE.

&&

$$

HIZ022-170715-
/O.EXT.PHFO.WI.Y.0016.000000T0000Z-090317T1600Z/
HALEAKALA SUMMIT-
803 AM HST MON MAR 16 2009

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST TUESDAY...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 AM HST TUESDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
H LAU
000 
WWHW70 PHFO 170132
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
331 PM HST MON MAR 16 2009

HIZ028-171445-
/O.CON.PHFO.HW.W.0003.000000T0000Z-090317T1600Z/
BIG ISLAND SUMMITS-
331 PM HST MON MAR 16 2009

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TRAVEL TO THE SUMMIT AREAS SHOULD BE DELAYED UNTIL WINDS SUBSIDE.

&&

$$

HIZ022-171445-
/O.CON.PHFO.WI.Y.0016.000000T0000Z-090317T1600Z/
HALEAKALA SUMMIT-
331 PM HST MON MAR 16 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
000 
WWHW70 PHFO 171329
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
329 AM HST TUE MAR 17 2009

HIZ028-180230-
/O.EXT.PHFO.HW.W.0003.000000T0000Z-090318T0600Z/
BIG ISLAND SUMMITS-
329 AM HST TUE MAR 17 2009

...HIGH WIND WARNING NOW IN EFFECT UNTIL 8 PM HST THIS EVENING...

WINDS AT THE BIG ISLAND SUMMITS WILL BE 40 TO 50 MPH WITH HIGHER
GUSTS THROUGH THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TRAVEL TO THE SUMMIT AREAS SHOULD BE DELAYED UNTIL WINDS SUBSIDE.

&&

$$

HIZ022-180230-
/O.EXT.PHFO.WI.Y.0016.000000T0000Z-090318T0600Z/
HALEAKALA SUMMIT-
329 AM HST TUE MAR 17 2009

...WIND ADVISORY NOW IN EFFECT UNTIL 8 PM HST THIS EVENING...

WINDS AT HALEAKALA SUMMIT WILL BE 30 TO 40 MPH WITH HIGHER GUSTS
THROUGH THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
POWELL
000 
WWHW70 PHFO 171641
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
641 AM HST TUE MAR 17 2009

HIZ028-171745-
/O.CAN.PHFO.HW.W.0003.000000T0000Z-090318T0600Z/
BIG ISLAND SUMMITS-
641 AM HST TUE MAR 17 2009

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH
WIND WARNING. 

WINDS SPEEDS HAVE DIMINISHED TO BELOW WARNING AND ADVISORY CRITERIA.

$$

HIZ022-171745-
/O.CAN.PHFO.WI.Y.0016.000000T0000Z-090318T0600Z/
HALEAKALA SUMMIT-
641 AM HST TUE MAR 17 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

WIND SPEEDS HAVE DIMINISHED TO BELOW ADVISORY CRITERIA..

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Mar 13, 10:00 AM HST, 5 hours 34 minutes earlier.

Area forecast discussion, Mar 13, 10:00 AM HST, 5 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST FRI MAR 13 2009

.SYNOPSIS...
COOL NORTHWEST WINDS BEHIND A COLD FRONT WILL LAST THROUGH TONIGHT.
A LOW FAR TO THE NORTH WILL MOVE TO JUST NORTH OF KAUAI THIS
WEEKEND...LIKELY PRODUCING SOME UNSETTLED WEATHER THROUGH THE
SUNDAY...THEN TAPER OFF EARLY NEXT WEEK. TRADE WINDS ARE EXPECTED TO
RETURN DURING THE SECOND HALF OF THE WORK WEEK.

&&

.DISCUSSION...
THE DEEP LAYERED OCCLUDED LOW CURRENTLY ABOUT 384 NM NE OF THE STATE
IS STILL MOVING SW TOWARD THE ISLANDS. BASED ON POES AMSU AND SSM/I
DATA GUIDANCE APPEARS TO HAVE INITIALIZED FAIRLY WELL WITH RESPECT
TO THE LOW LEVEL MOISTURE FIELD ALONG WITH VARIOUS IMPULSE ROTATING
AROUND THE LOW ALSO NOTED IN THE WV IMAGERY. MODELS REMAIN IN GOOD
AGREEMENT BRINGING THE LOW TO ABOUT 300 NM NE OF HERE BEFORE
BEGINNING TO SLIDE IT W. A BAND OF MOISTURE SHOULD MAKE ITS WAY INTO
THE ISLANDS LATER THIS AFTERNOON GIVING WAY TO SLIGHTLY BETTER
SHOWER COVERAGE FOR OAHU AND KAUAI AS A WEAK IMPULSE MOVES OVER THE
AREA. WINDS ACROSS THE BIG ISLAND SUMMITS REMAIN STRONG AND WILL
LIKELY REMAIN THAT WAY THROUGH TOMORROW NIGHT. THERE ARE NO CHANGES
TO THE HIGH WIND WARNING AS OF NOW.

AS THE LOW PASSES N OF THE ISLANDS IT WILL SIGNIFICANTLY LOWER MID
LEVEL TEMPS AND 500 MG HEIGHTS. BY TONIGHT TIME SURFACE PWAT AND
DEWPOINTS WILL HAVE RISEN SLIGHTLY TO JUST OVER 1 INCH AND INTO THE
LOW 60S RESPECTIVELY. ANOTHER MORE POTENT IMPULSE LOOKS TO ROTATE
INTO THE AREA TONIGHT AROUND THE SW QUADRANT OF THE LOW. MODERATE
PVA AND BROAD SCALE LIFT ASSOCIATED WITH THE IMPULSE...ALONG WITH
700-500 MB LAPSE RATES ROUGHLY 6-6.5 C/KM WILL LIKELY TRIGGER A FEW
ISOLATED TSTORMS REGARDLESS OF COOLER SURFACE TEMPS AND UNIMPRESSIVE
BOUNDARY LAYER MOISTURE. THE HIGHEST CHANCES FOR THUNDER APPEAR TO
BE OVER THE FAR NW COASTAL ZONES RIGHT NOW...BUT HAVE ADDED SLIGHT
CHANCES TSTORMS TO THE GRIDS FOR OAHU/KAUAI TONIGHT INTO EARLY
TOMORROW MORNING GIVEN THE FAVORABLE DYNAMICS ALOFT. THIS WILL
LIKELY REQUIRE SOME FINE TUNING THROUGH TODAY AND TONIGHT GIVEN THE
UNCERTAINTIES IN THE DISTRIBUTION OF THE COLD POOL AND OTHER SMALLER
SCALE DETAILS. THE GRIDS HAVE BEEN AMENDED ACCORDINGLY.

THERE IS NO CHANGE IN THE LONG TERM REASONING FROM THE MID SHIFT.
WILL REVISIT THIS FOR THIS AFTERNOONS FORECAST PACKAGE.

&&

.PREVIOUS DISCUSSION ISSUED 400 AM HST...
THE COLD FRONT THAT PASSED THROUGH THE STATE A DAY OR TWO AGO HAS
FALLEN APART SOUTH OF THE BIG ISLAND...LEAVING BEHIND A BAND OF
BROKEN TO OVERCAST CLOUDS OVER THE WINDWARD COASTS AND SLOPES OF
MAUI AND THE BIG ISLAND. THIS IS A QUITE COMMON POST-FRONTAL CLOUD
FORMATION THAT CAN LAST FOR SEVERAL DAYS. ELSEWHERE...SKIES ARE
PARTLY CLOUDY. THIS PATTERN WITH MORE CLOUDS THAN BLUE SKIES SHOULD
LAST THROUGH TODAY AND MAYBE TONIGHT. AS FOR PRECIPITATION...LOW
AVAILABLE MOISTURE WILL LIMIT SHOWERS TO ISOLATED TO SCATTERED IN
COVERAGE AND LIGHT IN INTENSITY.

A LOW PRESENTLY CENTERED ABOUT 450 MILES NORTHEAST OF KAUAI WILL
MOVE TO THE SOUTHWEST ENDING UP JUST NORTH OR NORTHWEST OF KAUAI
THIS WEEKEND. THE CLOSE PROXIMITY OF THE LOW WILL LEAD TO A
DESTABILIZED ATMOSPHERE...ESPECIALLY OVER THE WESTERN HALF OF THE
ISLAND CHAIN. THE PRESENCE OF HEAVY SHOWERS AND THUNDERSTORMS WILL
HOWEVER DEPEND ON WHETHER THERE WILL BE ENOUGH MOISTURE AND WHERE
THE LOW WILL BE RELATIVE TO THE ISLANDS.

FOR NOW WE WILL STICK WITH A SOMEWHAT UNSETTLED WEATHER SCENARIO
THIS WEEKEND TAKING INTO ACCOUNT THE POSSIBILITY OF SHOWER BANDS
ROTATING COUNTERCLOCKWISE AROUND THE LOW AND ACROSS THE STATE. THERE
IS ALSO A CHANCE THAT CONVERGENT LOW LEVEL FLOW INTO THE LOW WILL
FOCUS SHOWER BANDS JUST ABOUT ANYWHERE OVER THE STATE. ALSO WITH
COLD AIR ALOFT THERE IS AN INCREASED CHANCE FOR THUNDERSTORMS TO
DEVELOP ESPECIALLY OVER THE WEST END OF THE ISLAND CHAIN AND OVER
WATERS NORTH AND NORTHWEST OF THE STATE. WE WILL HOLD OFF PUTTING
HEAVY SHOWERS AND/OR THUNDERSTORMS IN THE FORECAST UNTIL THERE IS
GREATER EVIDENCE THAT THEY WILL OCCUR.

THE LOW WILL WEAKEN TO AN OPEN TROUGH NEAR KAUAI BY TUESDAY AND WILL
PROBABLY TAKE ITS TIME FILLING. PROGS IN FACT WAIT UNTIL THE END OF
NEXT WEEK TO BRING BACK THE TRADES.

NORTHWEST WINDS OVER THE MAUNA KEA AND MAUNA LOA SUMMITS HAVE
INCREASED TO ABOVE 50 MPH...PROMPTING THE UPGRADE OF THE WIND
ADVISORY TO A HIGH WIND WARNING. THE STRONG MOUNTAIN TOP WINDS WILL
SWING AROUND TO THE SOUTHWEST THIS WEEKEND AND PERSIST THROUGH AT
LEAST TUESDAY.

&&

.MARINE...
THE LOW HAS PRODUCED A LARGE BUT RELATIVELY SHORT PERIOD NORTH SWELL
THAT WILL BUILD THROUGH THE DAY AND PEAK TONIGHT. THE SWELL COMBINED
WITH THE NORTH WINDS WILL PRODUCE STORMY CONDITIONS ALONG NORTH AND
EAST FACING SHORES. LARGE DISORGANIZED SURF CONTINUES TO IMPACT N
AND E FACING SHORES. SURF HEIGHTS ARE CHECKING IN SLIGHTLY HIGHER
THAN EXPECTED THIS MORNING SO NUMBERS HAVE BEEN ADJUSTED. THE
EXPIRATION TIME REMAINS THE SAME...6 PM TOMORROW. THE ASSOCIATED
ADVISORY WILL ALSO BE REVISED AND SENT WITH THE MORNING UPDATE.

THE NORTH SWELL AND WIND WAVES WILL LIKELY PRODUCE SURGES IN NORTH
FACING HARBORS SUCH AS THE KAHULUI AND HILO HARBORS TODAY THROUGH
SATURDAY. A MARINE WEATHER STATEMENT HAS BEEN ISSUED FOR THIS EVENT.

A SMALL CRAFT ADVISORY IS UP FOR ALL HAWAIIAN COASTAL WATERS FOR THE
COMBINED SEAS RELATED TO THE LARGE N SWELL...ALTHOUGH WINDS ARE
BORDERLINE FOR A FEW SELECT AREAS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 6 PM HST SATURDAY FOR NIIHAU-KAUAI
WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU-OLOMANA-
MOLOKAI-MAUI WINDWARD WEST-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-
WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST.

HIGH WIND WARNING UNTIL 6 AM HST SUNDAY FOR BIG ISLAND SUMMITS.

SMALL CRAFT ADVISORY UNTIL 6 PM HST SATURDAY FOR ALL HAWAIIAN
WATERS EXCEPT MAALAEA BAY-

&&

PUBLIC/MARINE...DEJESUS
DISCUSSION...CRAIG

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 3:26 PM HSTHigh Surf WarningHFOHonolulu, Kauai, Kalawao24 hr
Mar 14, 6:05 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Mar 14, 7:35 AM HSTFlash Flood WarningHFOHonolulu2 hr
Mar 14, 10:11 AM HSTAreal Flood AdvisoryHFOHonolulu94 min

Nearby

Wind Advisories in Hawaii, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.